# SDR CA150128003

- Difficulty date: January 16, 2015
- Submitted: March 12, 2015
- Operation: General aviation
- Make and model: Cessna 172R
- Aircraft time: 6,426 hours
- Engine: Lyc IO360L2A
- System (JASC): 2497 · Electrical Power System Wiring
- Part: Wire
- Condition: Failed
- Location: Nav Light
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

(CAN) TAIL NAV LIGHT WIRE SHORTED AGAINST ELEVATOR CABLE CAUSING BURN DAMAGE TO CABLE.  THE NAV LIGHT WIRING CONSISTS OF A 5 AMP CIRCUIT-BREAKER-SWITCH WITH THREE BRANCHES OF 22 GAUGE WIRE FOR THE WING TIP AND TAIL NAV LIGHTS. THE TAIL LIGHT WIRE RUNS AFT UNDER THE FLOOR,  THEN ALONG THE LEFT SIDE OF THE FUSELAGE TO ABOUT STA 139 WHERE IT CROSSES OVER THE TOP TO THE RIGHT SIDE OF THE FUSELAGE, SUPPORTED BY THREE ADHESIVE TIE BLOCKS AND NYLON TIES.   DURING AN AVIONICS INSPECTION IT WAS FOUND THAT THE WIRE TO THE TAIL LIGHT HAD SHORTED AGAINST  A SHARP EDGE BELOW THE INSPECTION HOLE ON THE RIGHT SIDE AT STA 197. THE WIRE HAD BECOME HOT ENOUGH TO MELT OUT OF THE NYLON TIES AND FALL ONTO THE TOP ELEVATOR CABLE WHERE IT WELDED TO THE CONTROL CABLE THEN CUT THROUGH AND SEPARATED . FROM THE SEPARATED END FORWARD TO THE CIRCUIT BREAKER, THE WIRE WAS BARE OF INSULATION. SEVERAL ADJACENT WIRES WERE ALSO DAMAGED INCLUDING THE NAV ANTENNA COAX, THE TAIL BEACON WIRES, AND THREE OF FOUR AUDIO CABLE FOR PASSENGER PHONE JACKS. THE CONTROL CABLE HAD A PIECE OF COPPER WELDED TO IT AND WAS DISCOLOURED FOR SEVERAL CENTIMETRES SHOWING OVERHEATING.  ONE PHOTOGRAPH OF THE AFT FUSELAGE SHOWS THE TWO ENDS OF THE WIRE AND THE BURNED SPOT ON THE CONTROL CABLE IN RED CIRCLES, THE OTHER A DETAIL OF THE DAMAGED CABLE.
